MAUDE Adverse Event Report: COOK INC ATB ADVANCE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ATB ADVANCE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/02/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the complaint history, device history record, documentation, instructions for use (ifu), specifications, quality control and visual inspection of the returned device was conducted during the investigation.Visual inspection of the advance balloon catheter revealed that the balloon burst longitudinally and had a portion of balloon and one marker band were missing.The whereabouts of the missing portion of the balloon and marker band are not known.Damage was also noted on the distal end of the catheter with kinks located at 0.9 centimeters (cm), 1.7cm, 9.7cm and 10.7cm from distal end.Measurement of the catheter shaft passed evaluation.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the indications for use, contraindications, warnings and precautions: warnings: "do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in fig.1.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use power injector for balloon inflation of contrast medium through catheter lumen marked "distal." rupture may occur." "the burst pressure data was analyzed using factors for a on-sided tolerance to determine with 95% confidence that 99.9% of these balloons would not burst at or below the calculated rated burst pressure." note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.Inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(fig.1).If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." how supplied: "store in a dark, dry cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided and results of the investigation factors that may have contributed to the reported event include the patient's pre-existing condition and the medical procedure.The most likely root cause of the device failure can be attributed to operational context related to user technique and patient anatomy; however, this cannot be conclusively determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.F.10) patient code: foreign material in patient is not labeled per ifu.Device code: rupture of balloon is labeled per ifu.Investigation - evaluation a review of the complaint history, device history record, documentation, instructions for use (ifu), specifications, quality control and visual inspection of the returned device was conducted during the investigation.Visual inspection of the advance balloon catheter revealed that the balloon burst longitudinally and had a portion of balloon and one marker band were missing.The whereabouts of the missing portion of the balloon and marker band are not known.Damage was also noted on the distal end of the catheter with kinks located at 0.9 centimeters (cm), 1.7cm, 9.7cm and 10.7cm from distal end.Measurement of the catheter shaft passed evaluation.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the indications for use, contraindications, warnings and precautions: warnings: "do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in fig.1.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use power injector for balloon inflation of contrast medium through catheter lumen marked "distal." rupture may occur." "the burst pressure data was analyzed using factors for a on-sided tolerance to determine with 95% confidence that 99.9% of these balloons would not burst at or below the calculated rated burst pressure." note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.Inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(fig.1).If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." how supplied: "store in a dark, dry cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided and results of the investigation factors that may have contributed to the reported event include the patient's pre-existing condition and the medical procedure.The most likely root cause of the device failure can be attributed to operational context related to user technique and patient anatomy; however, this cannot be conclusively determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
It was reported that during a fistulagram procedure, the atb advance balloon catheter ruptured circumferentially during balloon inflation.The physician noted that a piece of the balloon was still attached to the wire.A competitor's snare was used to remove this portion of the balloon.It is unknown if any other portion of the balloon remained in the patient.There were no reported adverse events or injury to the patient as a result of the reported event or additional intervention.No further information was provided.

Brand Name
ATB ADVANCE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6450189
Report Number1820334-2017-00530
Device Sequence Number875149
Product Code DQY
UDI-Device Identifier00827002269064
UDI-Public(01)00827002269064(17)181027(10)7391490
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K033875
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberATB5-35-80-9-4.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2017
Initial Report FDA Received Date03/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;